Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 164, NWS Dodge City, KS

June 24, 2014Edwards County, Kiowa County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 24, 2014, 4:38 PM CDT for Edwards County, Kiowa County, Kansas. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2014, 4:38 PM CDT (21:38 UTC)
Expired
Jun 24, 2014, 5:09 PM CDT
In force
31 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Edwards County, KS, Kiowa County, KS

The radar

The Dodge City radar (KDDC), 57 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 5:00 PM CDTHAIL 1.752 Nw Greensburg, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 2:06 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.6 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 283 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
283 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
1570 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

555 
WUUS53 KDDC 242138
SVRDDC
KSC047-097-242245-
/O.NEW.KDDC.SV.W.0164.140624T2138Z-140624T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
438 PM CDT TUE JUN 24 2014

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN EDWARDS COUNTY IN SOUTH CENTRAL KANSAS...
  KIOWA COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 545 PM CDT

* AT 433 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
  MULLINVILLE...AND MOVING SOUTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  GREENSBURG AND HAVILAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3759 9954 3780 9948 3775 9901 3739 9917
TIME...MOT...LOC 2138Z 293DEG 16KT 3768 9941

HAIL...1.00IN
WIND...60MPH

$$

SUGDEN
2 follow-up statements
118 
WWUS53 KDDC 242200
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
500 PM CDT TUE JUN 24 2014

KSC047-242210-
/O.CAN.KDDC.SV.W.0164.000000T0000Z-140624T2245Z/
EDWARDS KS-
500 PM CDT TUE JUN 24 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN EDWARDS COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA.

LAT...LON 3756 9946 3764 9945 3771 9939 3773 9926
      3771 9903 3739 9917
TIME...MOT...LOC 2200Z 293DEG 16KT 3761 9927

$$

KSC097-242245-
/O.CON.KDDC.SV.W.0164.000000T0000Z-140624T2245Z/
KIOWA KS-
500 PM CDT TUE JUN 24 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR KIOWA COUNTY
UNTIL 545 PM CDT...

AT 456 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GREENSBURG...
AND MOVING SOUTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
HAVILAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3756 9946 3764 9945 3771 9939 3773 9926
      3771 9903 3739 9917
TIME...MOT...LOC 2200Z 293DEG 16KT 3761 9927

HAIL...1.00IN
WIND...60MPH

$$

SUGDEN
881 
WWUS53 KDDC 242209
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
509 PM CDT TUE JUN 24 2014

KSC097-242219-
/O.CAN.KDDC.SV.W.0164.000000T0000Z-140624T2245Z/
KIOWA KS-
509 PM CDT TUE JUN 24 2014

...THE SEVERE THUNDERSTORM WARNING FOR KIOWA COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE
WITH THIS THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE THUNDERSTORM 
WATCH REMAINS IN EFFECT UNTIL 9 PM CDT.

LAT...LON 3756 9946 3764 9945 3771 9939 3773 9926
      3771 9903 3739 9917
TIME...MOT...LOC 2209Z 293DEG 16KT 3759 9923

$$

SUGDEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:39 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 24, 2:39 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
239 PM CDT Tue Jun 24 2014

...Update to short term...

.SHORT TERM...(This evening through Wednesday)
ISSUED AT 234 PM CDT TUE JUN 24 2014

Main focus is on this afternoon and tonight. Problematic forecast because
the short term convective allowing mesoscale models aren't handling
the current situation that well. The most recent RAP is starting to
get a clue and looks reasonable. Convection is firing off an old outflow
boundary and a minor upper level pressure perturbation. Convection is
building southward with southerly winds feeding into it, so think storms
will continue to increase in coverage with this associated warm air
advection and eventually forward propagate. Large Hail Parameter (LHP)
is lower now with a value of 4. Think this is due to fairly less steep
mid level lapse rates and more marginal upper level wind shear. Anyhoo,
moderate instability and lower end shear will still support the notion
of severe weather across the forecast area. The most significant threat
is heavy rainfall with pwats up 116% above normal per blended satellite
derived products. Ramped up pops and qpf, although my pops could be
raised even higher, but did not want to be too out of coordination with
neighbors. Will monitor and tweak pops and wx as needed in the ESTF
period. Lows tonight will be in the 60s. Highs in the 80sF tomorrow
with more MCS activity likely.

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 231 PM CDT TUE JUN 24 2014

For Wednesday night, a lee trough will be nearly stationary with
moist upslope flow. The upper level winds are very weak, but with
good instability some thunderstorms will be likely mainly north of
and east of Dodge City. Have upped thunderstorms chances to around
60 percent in the I-70 area and 30 to 40 percent elsewhere. The
chances for widespread severe weather looks only marginal at this
time with weak upper level support. Overnight lows will be mild and
in the mid to upper 60s.

For Thursday, a lee trough continues with moist upslope flow and
again the upper winds look weak to support any severe weather. Some
thunderstorms will be lingering across mainly parts of south central
Kansas. Highs will range from the low to mid 90s west towards the
Colorado border, to the upper 80s east across parts of south central
Kansas.

For the period of Friday into next Tuesday, a strong upper level
shortwave trough will be moving east into the Intermountain
West and Colorado Rockies on Friday afternoon. This system then
lifts northeast into the Northern Plains for the Weekend. The best
chances for thunderstorms looks to be along the I-70 corridor on
Saturday night into Sunday morning. The main storm track then looks
to remain north of Kansas into Tuesday. Overnight lows will be mild
in the upper 60s to lower 70s, with highs warming from around 90 on
Friday to the mid 90s on Sunday and Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
ISSUED AT 1200 PM CDT TUE JUN 24 2014

VFR through much of the pd. Main exception in local areas of +tsra,
mainly for KGCK this evening. -tsra will be possible too at KDDC/KHYS.
Southerly winds today becoming light and variable.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  87  67  89 /  70  30  40  20
GCK  64  89  67  90 /  70  20  40  20
EHA  61  89  66  93 /  50  20  30  10
LBL  63  89  68  92 /  70  20  30  20
HYS  64  87  67  88 /  70  30  60  30
P28  67  87  68  89 /  70  40  50  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Kruse
AVIATION...Sugden
Hazardous weather outlook, Jun 24, 5:19 AM CDT, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
519 AM CDT TUE JUN 24 2014

KSZ030-031-043>046-061>066-074>081-084>090-251000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
519 AM CDT TUE JUN 24 2014 /419 AM MDT TUE JUN 24 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON
MAINLY WEST OF HIGHWAY 283. THE GREATEST THREATS FROM SEVERE
THUNDERSTORMS WILL BE HAIL AS LARGE AS TENNIS BALLS AND DAMAGING
STRAIGHT LINE WIND GUSTS TO 70 MPH. VERY HEAVY RAINFALL MAY ALSO
LEAD TO LOCALIZED FLOODING THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE WEDNESDAY AND
WEDNESDAY NIGHT. THUNDERSTORMS RETURN TO THE FORECAST SATURDAY
EVENING, MAINLY UP ALONG THE INTERSTATE 70 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL LIKELY BE NEEDED PARTICULARLY ALONG AND WEST
OF THE HIGHWAY 283 CORRIDOR AFTER 3 PM THIS AFTERNOON AND THROUGH
THE EVENING HOURS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

In the hours before

Local storm report, Jun 24, 3:46 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
346 PM CDT TUE JUN 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             11 N DEERFIELD          38.14N 101.13W
06/24/2014  M1.00 INCH       KEARNY             KS   TRAINED SPOTTER

&&

SUGDEN
Local storm report, Jun 24, 3:52 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
352 PM CDT TUE JUN 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             13 WSW FRIEND           38.19N 101.14W
06/24/2014  M1.00 INCH       KEARNY             KS   CO-OP OBSERVER

&&

06
Local storm report, Jun 24, 3:58 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
358 PM CDT TUE JUN 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             GARDEN CITY             37.98N 100.86W
06/24/2014  M0.88 INCH       FINNEY             KS   EMERGENCY MNGR

&&

06
Local storm report, Jun 24, 4:19 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
419 PM CDT TUE JUN 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             7 ENE GARDEN CITY       38.03N 100.76W
06/24/2014  E1.00 INCH       FINNEY             KS   PUBLIC

&&

06
Local storm report, Jun 24, 4:28 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
428 PM CDT TUE JUN 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             3 NNW PIERCEVILLE       37.92N 100.70W
06/24/2014  E1.00 INCH       FINNEY             KS   PUBLIC

&&

06
Local storm report, Jun 24, 4:37 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
437 PM CDT TUE JUN 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     TSTM WND GST     5 E GARDEN CITY         37.98N 100.77W
06/24/2014  M68 MPH          FINNEY             KS   ASOS

&&

06

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 11:05 PM CDTSpecial Weather StatementDDCHamilton40 min
Jun 24, 12:56 PM CDTSpecial Weather StatementDDCLane, Ness49 min
Jun 24, 1:20 PM CDTSpecial Weather StatementDDCScott40 min
Jun 24, 1:45 PM CDTSpecial Weather StatementDDCHodgeman45 min
Jun 24, 1:58 PM CDTSpecial Weather StatementDDCLane47 min
Jun 24, 2:10 PM CDTFlash Flood WarningDDCScott3 hr
Jun 24, 2:31 PM CDTSpecial Weather StatementDDCHodgeman44 min
Jun 24, 2:51 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman39 min
Jun 24, 2:59 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny, Scott46 min
Jun 24, 3:19 PM CDTSevere Thunderstorm WarningDDCKearny41 min
Jun 24, 3:26 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman49 min
Jun 24, 3:31 PM CDTFlash Flood WarningDDCHodgeman3 hr
Jun 24, 3:38 PM CDTSpecial Weather StatementDDCBarber52 min
Jun 24, 3:40 PM CDTFlash Flood WarningDDCPratt3 hr
Jun 24, 3:43 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Kearny62 min
Jun 24, 4:19 PM CDTSevere Thunderstorm WarningDDCFinney, Gray56 min
Jun 24, 6:03 PM CDTSpecial Weather StatementDDCSeward57 min
Jun 24, 6:45 PM CDTAreal Flood WarningDDCGray4 hr
Jun 24, 6:46 PM CDTSpecial Weather StatementDDCClark59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.